Alert archive / Massachusetts / Winter Storm Watches in 2011

Winter Storm Watch 3, NWS Boston/Norton, MA

January 17, 2011Capitol Planning Region, Connecticut; 5 counties in Massachusetts; Cheshire County, Hillsborough County, New Hampshire

NWS Boston/Norton, MA issued this winter storm watch at Jan 17, 2011, 3:57 AM EST for Capitol Planning Region, Connecticut; 5 counties in Massachusetts; Cheshire County, Hillsborough County, New Hampshire. It took effect at Jan 18, 2011, 3:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2011, 3:57 AM EST (08:57 UTC)
In effect from
Jan 18, 2011, 3:00 AM EST
Expired
Jan 17, 2011, 3:57 PM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA, Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 104 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WWUS41 KBOX 170857
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
357 AM EST MON JAN 17 2011

...A WINTRY MIX OF PRECIPITATION EXPECTED ACROSS INTERIOR SOUTHERN
NEW ENGLAND...

CTZ002-MAZ002>004-008>012-026-NHZ011-012-015-171700-
/O.NEW.KBOX.WS.A.0003.110118T0800Z-110119T1100Z/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...BARRE...FITCHBURG...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
357 AM EST MON JAN 17 2011

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY
NIGHT. 

* LOCATIONS...HARTFORD COUNTY CT...MASSACHUSETTS WEST OF
  WORCESTER...AND SOUTHERN NEW HAMPSHIRE.

* HAZARD TYPES...SNOW...SLEET...AND FREEZING RAIN.

* ACCUMULATIONS...5 TO 10 INCHES OF SNOW...HEAVIEST NORTHWEST
  MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. ONE QUARTER TO ONE
  HALF AN INCH OF ICE POSSIBLE ON TOP OF THE SNOW IN HARTFORD
  COUNTY CT AND MASSACHUSETTS SOUTH OF THE MASS PIKE.

* TIMING...SNOW WILL BEGIN BEFORE THE MORNING COMMUTE TUESDAY AND
  WILL SWITCH OVER TO A MIX MIDDAY. PRECIP WILL SWITCH BACK TO
  SNOW TUESDAY NIGHT BEFORE COMING TO AN END WEDNESDAY.

* IMPACTS...TRAVEL WILL BECOME HAZARDOUS DURING THE MORNING
  COMMUTE...BECOMING TRECHEROUS...PARTICULARLY WHERE ICE HAS
  ACCUMULATED BY THE AFTERNOON COMMUTE. IN ADDITION...THE WEIGHT
  OF THE SNOW AND ICE COMBINED COULD BRING DOWN TREE BRANCHES AND
  POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$

RLG
2 follow-up statements
922 
WWUS41 KBOX 171539
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1039 AM EST MON JAN 17 2011

...A WINTRY MIX OF PRECIPITATION EXPECTED ACROSS INTERIOR
SOUTHERN NEW ENGLAND...

CTZ002-MAZ002>004-008>012-026-NHZ011-012-015-172345-
/O.CON.KBOX.WS.A.0003.110118T0800Z-110119T1100Z/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...BARRE...FITCHBURG...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
1039 AM EST MON JAN 17 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE TUESDAY NIGHT. 

* LOCATIONS...HARTFORD COUNTY CT...MASSACHUSETTS WEST OF 
  WORCESTER...AND SOUTHERN NEW HAMPSHIRE. 

* HAZARD TYPES...SNOW...SLEET...AND FREEZING RAIN.

* ACCUMULATIONS...5 TO 10 INCHES OF SNOW...HEAVIEST NORTHWEST 
  MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. ONE QUARTER TO ONE 
  HALF AN INCH OF ICE POSSIBLE ON TOP OF THE SNOW IN HARTFORD 
  COUNTY CT AND MASSACHUSETTS SOUTH OF THE MASS PIKE. 

* TIMING...SNOW WILL BEGIN BEFORE THE MORNING COMMUTE TUESDAY 
  AND WILL SWITCH OVER TO A MIX MIDDAY. PRECIP WILL SWITCH BACK 
  TO SNOW TUESDAY NIGHT BEFORE COMING TO AN END WEDNESDAY. 

* IMPACTS...TRAVEL WILL BECOME HAZARDOUS DURING THE MORNING 
  COMMUTE...BECOMING TRECHEROUS...PARTICULARLY WHERE ICE HAS 
  ACCUMULATED BY THE AFTERNOON COMMUTE. IN ADDITION...THE WEIGHT 
  OF THE SNOW AND ICE COMBINED COULD BRING DOWN TREE BRANCHES 
  AND POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$
501 
WWUS41 KBOX 172057
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
357 PM EST MON JAN 17 2011

...A WINTRY MIX OF PRECIPITATION EXPECTED ACROSS SOUTHERN NEW
ENGLAND ON TUESDAY...

MAZ002>004-008-010-026-NHZ011-012-015-180500-
/O.UPG.KBOX.WS.A.0003.110118T0800Z-110119T1100Z/
/O.NEW.KBOX.WS.W.0005.110118T0900Z-110119T1100Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...AMHERST...NORTHAMPTON...AYER...
JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE
357 PM EST MON JAN 17 2011

...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 6 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 4 AM TUESDAY TO 6 AM EST
WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...SOUTHERN NEW HAMPSHIRE AS WELL AS NORTHWEST AND
  NORTH CENTRAL MASSACHUSETTS.

* HAZARD TYPES...SNOW AND ICE.

* ACCUMULATIONS...5 TO 10 INCHES OF SNOW WITH THE HIGHER AMOUNTS
  MOST LIKELY IN NORTHERN CHESHIRE AND NORTHERN HILLSBOROUGH
  COUNTIES. IN ADDITION...ICE ACCRETION OF ONE TENTH TO ONE
  QUARTER OF AN INCH ARE POSSIBLE AFTER THE CHANGE TO FREEZING
  RAIN TUESDAY EVENING.

* TIMING...SNOW BEGINS BETWEEN 6 AND 10 AM TUESDAY. THE SNOW WILL
  FALL HEAVY AT TIMES THROUGH THE AFTERNOON. THE SNOW WILL LIKELY
  CHANGE TO A PERIOD OF SLEET AND FREEZING RAIN TUESDAY EVENING. 

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED AND SLIPPERY.
  FREEZING RAIN AND SLEET MAY FALL ON TOP OF THE SNOW TUESDAY
  EVENING...ADDING TO THE HAZARDOUS TRAVEL.

* WINDS...NORTH 5 TO 10 MPH.

* TEMPERATURES...5 TO 32 ABOVE.

* VISIBILITIES...MAY BE REDUCED TO UNDER ONE HALF MILE AT TIMES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD...OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

&&

$$

CTZ002-MAZ009-011-012-180500-
/O.UPG.KBOX.WS.A.0003.110118T0800Z-110119T1100Z/
/O.NEW.KBOX.WS.W.0005.110118T0900Z-110120T0400Z/
HARTFORD CT-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...BLANDFORD...
SPRINGFIELD...MILFORD...WORCESTER
357 PM EST MON JAN 17 2011

...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 11 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 4 AM TUESDAY TO 11 PM EST
WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...PORTIONS OF NORTHERN CONNECTICUT AS WELL AS
  SOUTHWEST AND SOUTH CENTRAL MASSACHUSETTS.

* HAZARD TYPES...SNOW AND ICE.

* ACCUMULATIONS...2 TO 6 INCHES OF SNOW WITH THE HIGHEST AMOUNTS
  MOST LIKELY NEAR THE MASSACHUSETTS TURNPIKE.  IN
  ADDITION...ONE QUARTER TO ONE HALF INCH OF ICE ACCRETION IS
  POSSIBLE AFTER THE CHANGE OVER TO FREEZING RAIN TUESDAY AFTERNOON.

* TIMING...SNOW WILL OVERSPREAD THE REGION FROM WEST TO EAST
  BETWEEN 4 AND 8 AM. THE SNOW WILL FALL MODERATE TO HEAVY AT
  TIMES BEFORE CHANGING TO SLEET AND THEN TO FREEZING RAIN TUESDAY AFTERNOON.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW AND ICE COVERED. A
  FEW DOWNED TREE LIMBS AND POWER OUTAGES MAY OCCUR IN A NARROW
  SWATH WHERE THE HEAVIEST AMOUNTS OF ICE ACCRETION OCCUR TUESDAY
  AFTERNOON.


* WINDS...NORTH 5 TO 10 MPH.

* TEMPERATURES...IN THE MID 20S.

* VISIBILITIES...ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD...OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

&&

$$

CTZ003-180500-
/O.NEW.KBOX.WS.W.0005.110118T0900Z-110120T0400Z/
TOLLAND CT-
INCLUDING THE CITIES OF...UNION...VERNON
357 PM EST MON JAN 17 2011

...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 11 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 4 AM TUESDAY TO 11 PM EST
WEDNESDAY.

* LOCATIONS...TOLLAND COUNTY IN CONNECTICUT.

* HAZARD TYPES...SNOW CHANGING TO SLEET AND THEN FREEZING RAIN.

* ACCUMULATIONS...2 TO 5 INCHES OF SNOW.  IN
  ADDITION...ONE QUARTER TO ONE HALF INCH OF ICE ACCRETION IS
  POSSIBLE AFTER THE CHANGE TO FREEZING RAIN TUESDAY AFTERNOON.

* TIMING...SNOW WILL BEGIN BETWEEN 5 AND 8 AM TUESDAY. THE SNOW WILL FALL
  MODERATE TO HEAVY FOR A TIME...BEFORE CHANGING TO SLEET AND THEN
  FREEZING RAIN BY AFTERNOON.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW AND ICE COVERED.  A
  FEW DOWNED TREE LIMBS AND POWER OUTAGES MAY OCCUR IN A NARROW
  SWATH WHERE THE HEAVIEST AMOUNTS OF ICE ACCRETION OCCUR.

* WINDS...NORTH 5 TO 10 MPH.

* TEMPERATURES...IN THE UPPER 20S.

* VISIBILITIES...ONE HALF MILE AT TIMES.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD...OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

&&

$$

MAZ005>007-014-180500-
/O.NEW.KBOX.WW.Y.0005.110118T1200Z-110118T2100Z/
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHEAST MIDDLESEX MA-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CAMBRIDGE
357 PM EST MON JAN 17 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 4 PM EST
TUESDAY.

* LOCATIONS...NORTHEAST MASSACHUSETTS

* HAZARD TYPES...SNOW AND POSSIBLY A BRIEF PERIOD OF SLEET OR
  FREEZING RAIN.

* ACCUMULATIONS....2 TO 6 INCHES WITH THE HIGHEST AMOUNTS NEAR THE
  NEW HAMPSHIRE BORDER.

* TIMING...SNOW SHOULD BEGIN BETWEEN 8 AND 11 AM TUESDAY. THE SNOW WILL
  CHANGE TO RAIN BY LATE TUESDAY AFTERNOON WITH A BRIEF PERIOD OF
  SLEET AND FREEZING RAIN POSSIBLE IN BETWEEN.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED AND SLIPPERY
  BY TUESDAY AFTERNOON. IN ADDITION...HEAVY RAIN TUESDAY EVENING MAY
  RESULT IN NUISANCE URBAN AND POOR DRAINAGE STREET FLOODING.

* WINDS...EAST 5 TO 10 MPH.

* TEMPERATURES...IN THE LOWER 20S.

* VISIBILITIES...ONE HALF MILE IS POSSIBLE FOR A TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS
FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE
EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD MAKE DRIVING AND
WALKING DIFFICULT...BUT NOT IMPOSSIBLE...ON UNTREATED ROADWAYS
AND SIDEWALKS.  WHEN TEMPERATURES ARE BELOW FREEZING...MOTORISTS
NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE
SLIPPERY SPOTS CAN EASILY DEVELOP.

&&

$$

CTZ004-MAZ013-015>021-RIZ001>007-180500-
/O.NEW.KBOX.WW.Y.0005.110118T1100Z-110118T2000Z/
WINDHAM CT-WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...PUTNAM...WILLIMANTIC...FOXBORO...
NORWOOD...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...FOSTER...SMITHFIELD...
PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...
WESTERLY...NEWPORT
357 PM EST MON JAN 17 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 3 PM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 3 PM EST
TUESDAY.

* LOCATIONS...FAR EASTERN CONNECTICUT...RHODE ISLAND AND MOST OF
  SOUTHEAST MASSACHUSETTS.

* HAZARD TYPES...SNOW WITH A BRIEF PERIOD OF SLEET AND FREEZING
  RAIN POSSIBLE.

* ACCUMULATIONS....1 TO 3 INCHES OF SNOW ARE POSSIBLE ALONG WITH A
  BRIEF PERIOD OF SLEET AND FREEZING RAIN.

* TIMING...SNOW WILL BEGIN BETWEEN 7 AND 10 AM FROM WEST TO EAST
  TUESDAY MORNING. THE SNOW WILL CHANGE TO RAIN DURING THE AFTERNOON
  WITH A BRIEF PERIOD OF SLEET AND FREEZING RAIN POSSIBLE IN
  BETWEEN.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED AND SLIPPERY.
  IN ADDITION...HEAVY RAIN TUESDAY EVENING MAY RESULT IN NUISANCE
  URBAN AND POOR DRAINAGE STREET FLOODING.

* WINDS...EAST 5 TO 10 MPH.

* TEMPERATURES...IN THE UPPER 20S.

* VISIBILITIES...ONE HALF MILE FOR A TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS
FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE
EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD MAKE DRIVING AND
WALKING DIFFICULT...BUT NOT IMPOSSIBLE...ON UNTREATED ROADWAYS
AND SIDEWALKS.  WHEN TEMPERATURES ARE BELOW FREEZING...MOTORISTS
NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE
SLIPPERY SPOTS CAN EASILY DEVELOP.

&&

$$

FRANK

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm watch went out at Jan 17, 3:43 AM EST, 14 minutes earlier.

Area forecast discussion, Jan 17, 3:43 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
343 AM EST MON JAN 17 2011

.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL MOVE ACROSS NEW ENGLAND TODAY BRINGING
DRY AND COLD WEATHER TO SOUTHERN NEW ENGLAND. THIS WILL MOVE OFF
TO THE EAST TONIGHT. LOW PRESSURE MOVES UP THE COAST TUESDAY AND TUESDAY
NIGHT...BRINGING A WINTRY MIX OF PRECIPITATION FOR THE INTERIOR.
ANOTHER STORM MAY AFFECT THE REGION LATE IN THE WEEK...FOLLOWED BY
A SHOT OF ARCTIC AIR FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THOUGH ARCTIC HIGH PRESSURE HAS MOVED OVER THE AREA OVERNIGHT...
WINDS HAVE NOT DECOUPLED IN MANY LOCATIONS WHICH HAS SLOWED
COOLING.  TEMPERATURES HAVE REACHED THE SINGLE DIGITS ACROSS
PORTIONS OF SOUTHERN NEW HAMPSHIRE BUT REMAIN IN THE TEENS ACROSS
THE CONNECTICUT VALLEY AND CENTRAL MASSACHUSETTS.  NOW THAT DOESN/T
MEAN THAT TEMPERATURES WON/T CONTINUE TO FALL.  IF WINDS DECOUPLE IN
THE NEXT HOUR OR TWO...TEMPS COULD STILL DROP INTO THE SINGLE DIGITS
EASILY WITH DEWPOINTS IN THE SINGLE DIGITS BOTH ABOVE AND BELOW
ZERO.

WITH THIS COLD START AND CHILLY TEMPERATURES AT 925MB /-9 TO -15/...
TEMPERATURES TODAY WILL ALSO BE VERY COLD...LIKELY NOT PULLING OUT
OF THE UPPER TEENS TO LOW 20S ALONG THE COAST.  AND THIS DESPITE
PLENTY OF SUNSHINE.  WILL SEE SCATTERED TO BROKEN HIGH CLOUDS TO
START BUT THESE WILL SCATTER OUT BY MIDDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE NAM HAS MOVED TO BE THE FASTER OF THE MODELS MOVING A LOW
PRESSURE SYSTEM UP THE COAST THROUGH TUESDAY.  IT IS ALSO COLDER IN
THE LOW LEVELS THAN THE GFS...THOUGH THE LATEST ECMWF IS A BIT
COOLER.  WITH THE NEW ECMWF NOT MAKING A SIGNIFICANT DIFFERENCE FROM
A BLEND OF THE NAM/GFS THICKNESSES...WE USED THE BLEND.  ALSO USED A
BLEND OF NAM...GFS...SREF...AND HPC FOR QPF FORECASTS.

INCREASING CLOUDS THROUGH THE PERIOD IN WARM ADVECTION AHEAD OF THE
LOW PRESSURE SYSTEM.  MOSTLY CLEAR SKIES IN THE EVENING WILL GIVE
WAY TO THE CLOUDS BECOMING MOSTLY CLOUDY TO OVERCAST BY DAYBREAK.
THIS SHOULD ALLOW TEMPERATURES TO COOL A FEW DEGREES BEFORE
TEMPERATURES START WARMING SLIGHTLY AFTER MIDNIGHT IN THE WARM
ADVECTION.

DEEP LAYER MOISTURE INCREASES AFTER MIDNIGHT AND EXPECT ONSET OF
PRECIPITATION BETWEEN MIDNIGHT AND DAYBREAK BEGINNING IN THE
SOUTHWESTERN ZONES.  THE COLUMN IS COLD ENOUGH THAT PRECIP SHOULD
START AS SNOW EVERYWHERE.  PRECIP WILL PUSH ACROSS THE REGION
QUICKLY TUESDAY MORNING AND INCLUDE SOME PTYPE CHANGES THANKS TO
WARMER AIR BEING PUSHED ONSHORE BY E/SE WINDS.  NAMELY...A CHANGE TO RAIN
ALONG THE SOUTH COAST...CAPE...AND ISLANDS AND A WINTRY MIX ACROSS N
CT...N RI...AND S MA.  COLD AIR DAMMING WILL AID IN KEEPING THE
SURFACE TEMPERATURES BELOW FREEZING ACROSS THE INTERIOR.  GIVEN THIS
SCENARIO...EXPECT WARNING LEVEL SNOWS NORTH OF THE MASS PIKE AND
WEST OF I-495 AND A MIX OF SNOW AND ICE POSSIBLE SOUTH OF THE MASS
PIKE AND W OF I-495.  WILL ISSUE A WINTER STORM WATCH WITH THIS
FORECAST PACKAGE FOR HARTFORD COUNTY CT...MASSACHUSETTS W OF
WORCESTER...AND SOUTHERN NEW HAMPSHIRE FOR TUESDAY AND TUESDAY
NIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE MODELS COMING MORE IN LINE FOR TIMING AND TRACK OF
APPROACHING LOW PRES DURING TUESDAY-TUESDAY NIGHT TIMEFRAME. BEYOND
THIS...MODELS SHOWING POOR CONSISTENCY AND WIDE MODEL SOLUTION
VARIANCE ON DEVELOPMENT AND TRACKING OF LOW PRES SYSTEMS DURING THE
LATE WEEK PERIOD...LENDING TO LOW FORECAST CONFIDENCE STARTING
AROUND THURSDAY.

TUESDAY-WEDNESDAY...12Z OP RUNS OF THE GFS AND ECMWF CONTINUED TO
SHOW PRETTY GOOD AGREEMENT WITH TRACKING OF LOW PRES NEAR OR OVER
CAPE COD TUESDAY NIGHT THEN TO NEAR NOVA SCOTIA WEDNESDAY. THE GGEM
AND NAM WERE WEAKER WITH THIS LOW. WHILE THE GGEM TRACK WAS SOMEWHAT
CLOSE TO THE GFS/ECMWF...THE NAM REMAINS FURTHER S OFF THE COAST.
LOOKING AT PAST MODEL RUNS...APPEARED THAT THE GFS AND EC SHOWED
GOOD RUN TO RUN CONSISTENCY WITH TRACK AND STRENGTH OF THE LOW.

EXPECT PRECIP TO SWIFTLY PUSH ACROSS THE REGION TUESDAY MORNING WITH
MAINLY SNOW WELL INLAND...A RAIN/SNOW MIX EVEN DOWN TO THE COAST AND
MAINLY RAIN ON THE CAPE AND ISLANDS TO START. MAY EVEN SEE SOME MIX
WITH SLEET WELL INLAND FOR A TIME. AS THE LOW APPROACHES TUESDAY
AFTERNOON...EXPECT E-SE WINDS TO BRING TEMPS UP TO THE MID AND UPPER
30S ACROSS E MA/RI/NE CT...BUT COLD AIR DAMMING WILL KEEP TEMPS
COLDER INLAND. THIS WILL ALSO HELP WITH OVERRUNNING AND CAUSE MORE
OF A MIXED BAG OF WINTRY PRECIP /SLEET...FREEZING RAIN AND SNOW/
WELL INLAND DURING THE AFTERNOON. CONTINUE TO SEE GOOD LOW LEVEL
MOISTURE INFLUX FROM DOWN THE COAST ON THE S-SE WINDS...SO WILL SEE
A PRETTY SLUG OF PRECIP AS WELL. HAVE FORECASTED 1-1.25 INCHES QPF
FOR MOST AREAS...THOUGH A BIT LIGHTER WELL INLAND. EXPECT STEADIEST
PRECIP TO FALL TUESDAY AFTERNOON INTO EARLY TUESDAY NIGHT.

NOTING A STRONG E-SE H925 JET PASSING JUST E OF CAPE COD BY AROUND
00Z WEDNESDAY...SO COULD SEE SOME GUSTY WINDS ALONG THE COAST
THROUGH TUESDAY EVENING. WITH THIS MILD FLOW...EXPECT TEMPS TO
REMAIN STEADY FOR A TIME EARLY TUESDAY NIGHT...THEN ACTUALLY RISE
OVERNIGHT AS THE LOW PASSES. FOR INLAND AREAS...WILL LIKELY SEE A
PROLONGED PERIOD OF MIXED PRECIP...NAMELY FREEZING RAIN AND/OR SLEET
AS COLDER AIR BECOMES TRAPPED INLAND WITH LIGHTER WINDS. AS TEMPS
FINALLY RISE WELL INLAND...WILL LIKELY SEE PRECIP CHANGE OVER TO
RAIN DURING THE OVERNIGHT. APPEARS THAT...BY 12Z WEDNESDAY...MIXED
PRECIP WILL BE CONFINED TO S NH AND THE HIGHER TERRAIN OF N CENTRAL
AND W MA INTO WESTERN HARTFORD COUNTY.

STILL SEE POTENTIAL FOR SEVERAL INCHES OF SNOW IN THE INTERIOR ALONG
WITH SOME ICE ACCUM...WITH MOST SNOW ACCUM NORTH AND WEST OF
I90-I495 CORRIDOR.  CONTINUE TO HAVE FAIRLY HIGH CONFIDENCE FOR
WINTER WX ADVISORIES FOR A LARGE PORTION OF THE INTERIOR FOR COMBO
OF SNOW/ICE. CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER
OUTLOOK.

AS THE LOW PUSHES ACROSS THE GULF OF MAINE WEDNESDAY MORNING...TEMPS
WILL START TO FALL BACK ALOFT WHICH WILL CHANGE PRECIP TO SNOW OR
MIXED RAIN/SNOW BEFORE ENDING DURING THE AFTERNOON.

THURSDAY...HIGH PRES RIDGE MOVES ACROSS THE REGION WITH MAINLY DRY
AND COLD CONDITIONS EXPECTED. WILL ALSO SEE A CHILLY NW WIND.

THURSDAY NIGHT-FRIDAY...LOW CONFIDENCE CONTINUES WITH THIS PORTION
OF THE FORECAST. MODELS ARE ALL OVER THE PLACE WITH POSSIBLE
DEVELOPMENT OF WEAK LOW PRES THAT MAY PASS S OF NEW ENGLAND. STILL A
VERY WIDE VARIANCE OF TRACKS...WITH TIMING AS LATE AS FRIDAY AND
FRIDAY NIGHT.  DUE TO LACK OF CONSISTENCY AND A LOT OF
UNCERTAINTY...KEPT MENTION OF CHANCE POPS FOR LATE THURSDAY NIGHT
AND FRIDAY FOR NOW.

SATURDAY AND SUNDAY...MODELS HAVE BACKED OFF SOMEWHAT ON THE SURGE
OF ARCTIC AIR INTO THE REGION AS THE HIGH TRACKS ACROSS QUEBEC. THIS
MAY MODIFY TEMPS JUST A BIT MAINLY ON SATURDAY WITH SOME ONSHORE
FLOW. STILL VERY UNCERTAIN DUE TO TIMING OF EARLIER SYSTEM. KEPT DRY
AND VERY COLD CONDITIONS GOING BUT BACKED OFF ON THE N-NW WINDS.
STILL HAVE FORECASTED HIGHS BOTH DAYS RUNNING 10 TO 15 DEGREES BELOW
SEASONAL NORMALS.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

THROUGH 00Z TUESDAY...HIGH CONFIDENCE. VFR.

MONDAY NIGHT...HIGH CONFIDENCE ON CONDITIONS...MEDIUM CONFIDENCE
ON TIMING. VFR THROUGH MIDNIGHT. CONDITIONS LOWERING TO MVFR IN
DEVELOPING LIGHT SNOW AFTER MIDNIGHT.

TUESDAY...MEDIUM CONFIDENCE. MVFR/IFR CONDITIONS IN -SN CHANGING
OVER TO -RA SE OF INTERSTATE 95 LATE AFTERNOON.

BOS TERMINAL...HIGH CONFIDENCE IN TAF.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUESDAY NIGHT...HIGH CONFIDENCE OF MVFR CONDITIONS AND MEDIUM-
HIGH CONFIDENCE OF IFR CONDITIONS IN SNOW...CHANGING TO RAIN
ACROSS E MA/RI/N CT WITH MIXED PL/FZRA/SN INLAND. MAY SEE
PROLONGED PERIOD OF MIXED PRECIP ACROSS S NH/N CENTRAL-W MA INTO N
CENTRAL CT.

WEDNESDAY...MEDIUM CONFIDENCE. AREAS OF MVFR-IFR CIGS/VSBYS PERSIST
INLAND IN MIXED RA/SN/FZRA EARLY...CHANGING BACK TO SNOW BEFORE
ENDING. PRECIP TAPERS TO SHOWERS BEFORE ENDING DURING THE AFTERNOON
WITH CIGS/VSBYS IMPROVING TO VFR.

THURSDAY...MEDIUM CONFIDENCE FOR VFR CONDITIONS THROUGH EARLY THU
NIGHT. LOW CONFIDENCE OF CONDITIONS LOWERING TO MVFR-IFR IN
DEVELOPING S FROM S-N AROUND OR AFTER MIDNIGHT.

FRIDAY...LOW CONFIDENCE OF MVFR-IFR CIGS/VSBYS IN POSSIBLE LIGHT
SNOW INTO THE AFTERNOON. LOW CHANCE OF WEAK LOW PRES PASSING S OF
NEW ENGLAND.

&&

.MARINE...
TODAY...KEEPING SMALL CRAFT ADVISORIES FOR THE EASTERN OUTER WATERS
THROUGH 10 AM FOR LINGERING 5 FT SEAS.  OTHERWISE...HIGH PRESSURE
OVERHEAD.  LIGHT WINDS AND SEAS.

TONIGHT...HIGH PRESSURE MOVES EAST OF THE WATERS. LIGHT WINDS
AND SEAS EARLY...THEN INCREASING SEAS AND EAST-SOUTHEAST WINDS
AFTER MIDNIGHT. CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT
CRITERIA.

TUESDAY...LOW PRESSURE APPROACHES THE WATERS.  SEAS INCREASE TO 8 TO
11 FEET ON THE SOUTHERN WATERS.  INCREASING SE TO E WINDS 15 TO 25
KTS GUSTING TO 30 KTS.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUESDAY NIGHT...EXPECT E-SE WINDS TO INCREASE UP TO 30 KT ON THE OUTER
WATERS MAINLY E AND S OF NANTUCKET AND CAPE COD. LOW PRES WILL MOVE
CLOSE TO OR JUST E OF CAPE COD...SO WINDS WILL BECOME VARIABLE
BEFORE SHIFTING TO W LATE AT NIGHT. EXPECT SEAS TO BUILD UP TO
10-12 FEET ON THE OUTER WATERS.

WEDNESDAY-THURSDAY...W-NW WIND GUSTS TO 25-30 KT WED POSSIBLY
INCREASING TO GALE FORCE WED NIGHT INTO THU AS SECONDARY COLD FRONT
CROSSES THE WATERS.

FRIDAY...N-NW WINDS GUSTING UP TO 30 KT. LOW PROB OF LOW PRES
PASSING S OF NEW ENGLAND AND WIND SHIFT TO NE FRI NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY
     NIGHT FOR CTZ002.
MA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY
     NIGHT FOR MAZ002>004-008>012-026.
NH...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY
     NIGHT FOR NHZ011-012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EST THIS MORNING FOR ANZ250-
     254.

&&

SYNOPSIS...KJC/RLG
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...KJC
AVIATION...KJC/RLG
MARINE...KJC/RLG
Hazardous weather outlook, Jan 16, 4:06 PM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EST SUN JAN 16 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-172115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
406 PM EST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THERE IS A MEDIUM TO HIGH PROBABILITY THAT WINTER WEATHER
ADVISORIES WILL BE NEEDED FOR PORTIONS OF THE INTERIOR TUESDAY
AND TUESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERAL INCHES OF SNOW
IN THE INTERIOR BEFORE A CHANGEOVER TO SLEET AND FREEZING RAIN.
SOME ICE ACCUMULATION IS LIKELY AS WELL.

THERE IS ALSO THE POSSIBILITY OF POOR DRAINAGE FLOODING IN AREAS
WHERE RAIN MAY FALL HEAVILY AT TIMES...MAINLY ACROSS EASTERN
MASSACHUSETTS INTO RHODE ISLAND AND NORTHEASTERN CONNECTICUT
TUESDAY AFTERNOON INTO EARLY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-172115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
406 PM EST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY FOR WEST TO NORTHWEST GALES WEDNESDAY
NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:57 PM ESTWinter Storm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region31 hr
Jan 17, 3:57 PM ESTWinter Weather AdvisoryBOXNortheastern Connecticut Planning Region31 hr
Jan 17, 4:18 PM ESTSmall Craft AdvisoryBOX46 hr

Nearby

Winter Storm Watches in Massachusetts, 2011Winter Storm Watches in New Hampshire, 2011Winter Storm Watches in Connecticut, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.